Pennsylvania, 2022

Damaging Wind in Pennsylvania, May 20, 2022

May 20, 2022 · NWS BGM · 1 event in 1 county or zone

A remnant MCS moved through Northeastern Pennsylvania during the afternoon hours. Earlier convection and cloud cover kept the environment more stable than expected, so the severe threat was limited.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A remnant MCS moved through Northeastern Pennsylvania during the afternoon hours. Earlier convection and cloud cover kept the environment more stable than expected, so the severe threat was limited. One storm managed to produce a severe wind gust that was measured by a station in Moosic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 20, 1:53 PM EST, 2 minutes earlier.

Area forecast discussion, May 20, 1:53 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
253 PM EDT Fri May 20 2022

.SYNOPSIS...
After a dry start, showers and thunderstorms become likely this
afternoon. Some strong storms are possible. Temperatures turn
much warmer into the weekend, with additional chances for
thunderstorms Saturday and especially on Sunday.

&&

.NEAR TERM /THROUGH SATURDAY/...
Radar trends are slowly starting to take shape this afternoon.
Severe warned storms across south central PA are tapping the
nose of the CAPE advecting northward. These still are expected
to develop into a convective complex over the next few hours.
Timing though has trended slightly faster and the southern most
mesoscale models appear to be on the right track based on recent
trends. This would bring a organized QLCS close or into the
Scranton/ Wilkes Barre region eastward into Pike county. Gusty
to damaging winds and isolated tornadoes still are the main
concerns. This would be promoted by a fairly decent LLJ, slight
instability and locaLized 0-1 KM helicity of 100-300 M/S2. A
tornado watch has been issued for these counties for the
potential of the QLCS to track into the region this afternoon.

Also, lingering cloud cover is limiting destabilization across
the the forecast area, and this is indicated by current guidance
that continues to keep higher SBCAPE more across west- central
PA into the early afternoon. However, these higher values (as
much as several hundred to over 1000 j/kg) do start to seep in
from the southwest through the rest of the afternoon.
Additionally, most of the guidance is showing strong bulk wind
shear (both directional & speed) up to 30 to 40kts over much of
the CWA, with values highest from the Southern Tier and
southward. In fact, 0-3km SRH around and even in excess of 300
m2s2 is indicated along and south of the NY/PA border.

Much of the simulated reflectivity shows a broken line or bow
echo-like structure, generally from the 16 to 22Z timeframe. The
main threats would be gusty and damaging winds as well as hail,
but will not rule out an isolated tornado as well.

Outside of the thunderstorm potential, otherwise breezy
conditions are expected as winds gust up to 20 to 25mph,
especially across the higher elevations. Temperatures will be
fairly mild, rising into the mid 70s to lower 80s, but we could
come in slightly cooler than expected if we see fewer breaks of
sunshine than currently expected. Tonight looks to be warm and
muggy, with temperatures and dewpoints in the 60s.

Saturday will be another potentially active day. We will be
firmly in the warm sector with a cold front well to the west of
the region. A warm, moist, highly unstable airmass will be
present with as much as 3000 j/kg of CAPE. Models also indicate
decent bulk shear up to 30 to 40kts. That said, with the main
cold front well to the west of the region, any significant
source of lift will be lacking. Additionally, there is some
thermal capping that parcels would need to overcome. If we can
get any weak forcing (more likely over our western zones with
the ridge still firmly in place just offshore), storms could
turn strong to severe. Again, the main threat would be damaging
wind gusts and hail.

Another concern for Saturday will be high heat indices.
Temperatures rise well into the 80s to lower 90s during the
afternoon, with dewpoints ranging in the 60s. This will yield
heat indices in the 90s across most of the area, flirting with
heat advisory criteria in the valleys in central NY. Will hold
off on headlines so far, with some uncertainty as to whether
daytime mixing will be able to result in lower dewpoints and
thus lower-than-expected heat indices during the afternoon.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
355 AM Update...
The weekend will round out with more day of warm and humid
weather with potential severe thunderstorms, as a strong cold
front moves through the area Sunday afternoon-early evening.

Small chance of a few convective cells will still exist
Saturday evening but will quickly dissipate with loss of diurnal
heating. It will be muggy Saturday night with lows in the 60s
to near 70.

On Sunday, a deepening low will eject from lower Michigan to
Quebec, via strong southwest flow aloft, which will trail a cold
front through our region. Strongest wind field and jet support will
be to the north, yet 500mb height falls will occur throughout
our region. 0-6km shear still exceeds 40 knots in Central New
York, and only somewhat less for Northeast PA. Of note, though,
are inverted-V soundings ahead of the front, in the lowest 1km.
This would suggest good downdraft potential and cold pooling
out of storms that fire along and ahead of the front. Cooling
aloft will also allow fairly thick convective available
potential energy including within the hail-producing layer. Even
though it will fall into a very warm and humid air mass allowing
melting on the way down, hail could easily occur within storm
cores especially east of I-81 which will have more time to
harness diurnal heating and thus more robust convection. The
Storm Prediction Center places most our area in at least a
marginal risk for severe thunderstorms, though skewing the
slight risk a bit east of I-81 in Central New York since model
guidance is trending just a touch faster with frontal passage as
well as reflecting the stronger shear.

Highs may only reach lower-mid 80s for the Finger Lakes with
front reaching there first; mid 80s-lower 90s will still be
attained elsewhere. The with strong cold air advection behind
the front Sunday night, showers-thunder will wind down quickly
and temperatures will plummet into upper 40s-mid 50s for lows.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
355 AM Update...
Much cooler conditions are anticipated to start off the
workweek, with temperatures gradually moderating back closer to
average by Wednesday-Thursday.

Though north-northwest flow will include some lingering
stratocumulus clouds for a time Monday, confidence has
increased that depth of moisture will be much too shallow to
support showers and thus a dry forecast is now figured. After
highs of lower 60s to lower 70s Monday, lows will be around 40
to 50 Monday night for the coolest night of the week.

Slight ridging Tuesday through Wednesday will bend temperatures
back up to upper 60s-lower 70s for highs. Models meanwhile
project an area of low pressure/upper troughing in the Central
U.S. by Wednesday but disagree for how long it takes to approach
our region; eventually flattening our ridge while allowing
moisture to return to the area. The best chances of showers thus
may delay to Thursday.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...

VFR conditions throughout the TAF period. The one exception
looks to be in the next hour or so with an area of showers
moving through KAVP. Currently this does not have any lightning
with it but lightning can not be totally ruled out. The good
news is the timing is more focused with most of this activity
over around 19Z today. Southerly winds will decrease tonight
with LLWS picking up in the 03-09Z window. Southerly winds
should pick up again toward the end of the TAF period with any
additional isolated showers and thunderstorms holding off till
after the TAF period.

Outlook...

Saturday afternoon...Mainly VFR, but isolated thunderstorms and
associated restrictions possible during the afternoon.

Saturday night through Monday morning...Increasing chances for
showers-thunderstorms and associated restrictions; best chance
Sunday afternoon and early evening.

Monday afternoon through Wednesday...Mainly VFR, possibile
restrictions with a stratus deck advancing northwestward through
at least KAVP.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...HLC
NEAR TERM...HLC/MWG
SHORT TERM...MDP
LONG TERM...MDP
AVIATION...MWG
Hazardous weather outlook, May 20, 10:41 AM EST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1141 AM EDT Fri May 20 2022

NYZ024-045-046-055>057-062-PAZ038>040-043-072-211545-
Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Southern Wayne-
1141 AM EDT Fri May 20 2022

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hot conditions are expected Saturday, with near record high
temperatures. Heat index values may reach 95 to 100 degrees.

Thunderstorms are forecast for Sunday. Some thunderstorms may be
severe with damaging wind gusts and large hail. Monitor the forecast
for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this weekend. Please relay any
information about severe weather to the NWS while following local,
state and CDC guidelines.

NYZ009-015>018-022-023-025-036-037-044-211545-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Tompkins-Madison-Southern Oneida-Cortland-
1141 AM EDT Fri May 20 2022

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday will be hot and a bit humid, providing fuel for a chance of
thunderstorms. Isolated severe thunderstorms will be possible.

Thunderstorms are forecast for Sunday. Some thunderstorms may be
severe with damaging wind gusts and large hail. Monitor the forecast
for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this weekend. Please relay any
information about severe weather to the NWS while following local,
state and CDC guidelines.

PAZ044-047-048-211545-
Lackawanna-Luzerne-Pike-
1141 AM EDT Fri May 20 2022

...TORNADO WATCH 251 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hot conditions are expected Saturday, with near record high
temperatures. Heat index values may reach 95 to 100 degrees.

Thunderstorms are forecast for Sunday. Some thunderstorms may be
severe with damaging wind gusts and large hail. Monitor the forecast
for updates.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

In the hours before

Special weather statement, May 20, 1:07 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Binghamton NY
207 PM EDT Fri May 20 2022

PAZ047-201830-
Luzerne PA-
207 PM EDT Fri May 20 2022

...A strong thunderstorm will impact portions of central Luzerne
County through 230 PM EDT...

At 206 PM EDT, Doppler radar was tracking a strong thunderstorm over
Beach Haven, or near Berwick, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wilkes-Barre, Kingston, Berwick, Nanticoke, Plains, Pittston,
Plymouth, Exeter, Swoyersville and Duryea.

This includes the following highway exits...
 Interstate 80 between 256 and 273.
 Pennsylvania Interstate 81 between 151A and B and 175.
 Interstate 476 near 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM EDT for northeastern
Pennsylvania.

&&

LAT...LON 4105 7623 4114 7623 4113 7627 4119 7627
      4134 7577 4113 7569 4109 7577 4105 7577
      4104 7575 4103 7574 4096 7621
TIME...MOT...LOC 1806Z 247DEG 33KT 4107 7617

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BTL
Special weather statement, May 20, 1:33 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Binghamton NY
233 PM EDT Fri May 20 2022

PAZ044-047-201900-
Luzerne PA-Lackawanna PA-
233 PM EDT Fri May 20 2022

...A strong thunderstorm will impact portions of central Lackawanna
and northeastern Luzerne Counties through 300 PM EDT...

At 233 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wilkes-Barre, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Scranton, Wilkes-Barre, Dunmore, Kingston, Nanticoke, Plains, Old
Forge, Pittston, Blakely and Taylor.

This includes the following highway exits...
 Pennsylvania Interstate 81 between 159 and 197.
 Interstate 84 between 1 and 2, and near 4.
 Interstate 380 between 20 and 24.
 Interstate 476 between 105 and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM EDT for northeastern
Pennsylvania.

&&

LAT...LON 4103 7589 4124 7610 4155 7567 4133 7544
      4126 7545 4124 7549 4122 7552 4122 7554
      4119 7557
TIME...MOT...LOC 1833Z 234DEG 27KT 4121 7584

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BTL

The radar

The Binghamton radar (KBGM), 96 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lackawanna

When
May 20, 1:55 PM EST
Where
Lackawanna County, 2.07 mi E of Oakhill
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.370, -75.680

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017185.